Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 228, NWS Northern Indiana

August 2, 2003Kosciusko County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 2, 2003, 5:11 PM EST for Kosciusko County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 5:11 PM EST (22:11 UTC)
Expired
Aug 2, 2003, 6:00 PM EST
In force
49 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Kosciusko County, IN

The radar

The Northern Indiana radar (KIWX), 26 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WUUS53 KIWX 022211
SVRIWX
INC085-022300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 PM EST SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSCIUSKO COUNTY IN INDIANA

* UNTIL 600 PM EST

* AT 510 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF SILVER LAKE...MOVING NORTHEAST
  AT 10 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  SILVER LAKE
  CLAYPOOL
  WINONA LAKE
  SIDNEY
  PIERCETON

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4118 8594 4131 8565 4119 8565 4118 8568
          4104 8568 4104 8602 4110 8606 4115 8603

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:50 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 2, 1:50 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 PM EST SAT AUG 2 2003

NO SIGNFICANT CHANGES NEEDED TO THE FORECAST. MERIDIONAL PATTERN
STILL EXPECTED TO CONTINUE THROUGH THE SHORT TERM WITH 500MB RIDGE
OVER THE WEST AND TROF OVER THE EAST...WITH A CLOSED LOW SPINNING
AROUND THE GREAT LAKES. AT THE SURFACE BROAD TROF OF LOW PRESSURE TO
REMAIN FROM THE GREAT LAKES TO TEXAS. SHORTWAVES WILL ROTATE AROUND
THE 500MB LOW AND BRING REPEATED CHANCES OF SHOWERS AND STORMS. MOST
WELL-DEFINED WAVES COME THROUGH LATE TONIGHT...SUNDAY EVENING...AND
MIDDAY MONDAY. COOLEST TEMPS ALOFT OCCUR LATE SUNDAY NIGHT INTO
MONDAY. BOTTOM LINE IS A CHANCE OF SHOWERS AND STORMS THROUGHOUT THE
FIRST FEW PERIODS OF THE FORECAST.

WILL KEEP MENTION OF POSSIBLE SEVERE WEATHER FOR THIS EVENING. LARGE
HAIL APPEARS TO BE THE GREATEST HAZARD...WET BULB ZERO HEIGHTS OF 9K
TO 10K FT. HEAVY RAIN CERTAINLY POSSIBLE AS WELL WITH THE STRONGER
STORMS. FLASH FLOOD GUIDANCE NUMBERS ARE LOW SO FLOODING MAY BECOME
A PROBLEM DEPENDING ON HOW STORMS BEHAVE THIS AFTERNOON/EVENING...NO
FLOOD WATCH PLANNED AT THIS TIME BUT WILL HAVE TO BE WATCHED
CLOSELY. ALSO...FOG EXPECTED TO FORM AGAIN TOWARDS DAWN.

BLEND OF MAV/FWC TEMPS WILL WORK.

TUESDAY NIGHT THROUGH SATURDAY
THE UPPER LEVEL LOW WILL BE VERY SLOW TO LIFT NORTHEAST OUT OF THE
AREA ACCORDING TO GFS/ECMWF MODEL CONSENSUS. CANADIAN GEM AND GFS
ENSEMBLE MEMBERS SHOWING VERY GOOD AGREEMENT WITH KEEPING THE TROF
OVER OR JUST EAST OF THE REGION BY LATE FRIDAY. MEX MOS BUMPED TEMPS
DOWN ABOUT A DEGREE FROM THE PREVIOUS RUN. WILL KEEP A CHANCE FOR
THUNDER TUESDAY NIGHT AND WEDNESDAY...THEN DRY AFTER THAT. WILL KEEP
HIGHS BASICALLY IN THE LOWER 80S AND LOWS IN THE LOWER 60S.

AVIATION DISCUSSION FOR 18Z TAFS...
WEAK FRONT HAS BECOME STATIONARY JUST SE OF SBN AT 17Z. CU/TCU WAS
DEVELOPING ALONG FRONT AND POSSIBLY LAKE SHORE BREEZE. EXPECT STORMS
WILL FIRE THIS AFTERNOON ALONG AND SE OF FRONT AS ATMOSPHERE
DESTABILIZES. AFTER MOST CONVECTION IS OVER THIS EVENING...ALSO
EXPECT MORE FOG AND LOW CLOUDS TO DEVELOP OVERNIGHT AS FRONT IS
UNABLE TO PUSH MUCH SE...KEEPING VERY HUMID AIRMASS OVER THE AREA.
SKIPPER

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

12/SKIPPER
Hazardous weather outlook, Aug 2, 5:58 AM EST, 11 hours 13 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 AM EST SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE LIKELY WITH A FEW OF THE STORMS BECOMING
SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE PRIMARY
TIME FRAME FOR POTENTIALLY SEVERE STORMS IS LATE THIS AFTERNOON INTO
THE EVENING HOURS. WHILE THE ENTIRE AREA MAY EXPERIENCE SEVERE
STORMS...THE GREATEST CHANCE IS ALONG AND SOUTH OF ROUTE 30.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR STORMS SUNDAY THROUGH WEDNESDAY. THERE IS A
SLIGHT CHANCE FOR SEVERE STORMS ON SUNDAY. IT IS NOT YET KNOWN
WHETHER ANY OF THE STORMS MONDAY THROUGH WEDNESDAY WILL BE SEVERE OR
NOT. THE STORMS ARE POSSIBLE BECAUSE OF A SLOW MOVING LOW PRESSURE
CENTER THAT WILL BE AROUND THE REGION INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Aug 2, 4:24 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0424 PM EST SAT AUG 02 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    WOODBURN                  IN   FLOOD
08/01/03   ALLEN                          SANDBAGGING NECESSARY WITH
                                          WATER ENCROACHING ON
                                          HOUSES. SOME STREETS WAIST
                                          DEEP IN WATER.

1159 PM    2 W WOODBURN              IN   4.50 IN HEAVY RAIN
08/01/03   ALLEN

12
Local storm report, Aug 2, 5:06 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0506 PM EST SAT AUG 02 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    ROANOKE                   IN   0.75 IN HAIL
08/02/03   HUNTINGTON                     REPORTED BY LAW
                                          ENFORCEMENT.

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:22 PM ESTSevere Thunderstorm WarningIWXMarshall53 min
Aug 1, 8:02 PM ESTSevere Thunderstorm WarningIWXElkhart43 min
Aug 1, 8:28 PM ESTSevere Thunderstorm WarningIWXBlackford, Grant47 min
Aug 2, 4:25 PM ESTSevere Thunderstorm WarningIWXHuntington50 min
Aug 2, 4:45 PM ESTSevere Thunderstorm WarningIWXFulton45 min
Aug 2, 4:53 PM ESTSevere Thunderstorm WarningIWXWhitley37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.